When patients with epilepsy also have cardiac disease, treatments for both must be cautiously balanced to avoid adverse events. Some antiepileptic drugs (AEDs) can cause cardiovascular side effects. The most common cardiovascular complications of AEDs are hypotension or arrhythmia, especially with rapid infusions of some parenteral agents. Symptomatic heart block has been described with voltage-dependent, sodium channel blocking AEDs, especially carbamazepine.52 Agents with more complex, multiple mechanisms of action, such as lamotrigine, have not clearly been associated with cardiac conduction abnormalities.53 Calcium channel blockers, conversely, have been investigated as potential AEDs.54,55
Parenteral AEDs may also be associated with hemodynamic instability due to propylene glycol, which is used to solubilize phenobarbital, phenytoin, and some benzodiazepines. Parenteral phenytoin also has proarrhythmic effects when administered rapidly in large doses. Although parenteral administration and overdose should be monitored by ECG telemetry, oral phenytoin doses up to 75 micrograms/mL do not usually require telemetry management.56 Earlier formulations of phenobarbital that contained ethanol, with less tendency to produce hypotension, are no longer available. The cardiac effects of acute AEDs are summarized in the following table:
|Medication||Potential cardiac effects||ECG monitoring|
|Phenobarbital (IV)*||Hypotension, arrhythmia||Yes|
|Phenytoin (IV)*||Hypotension, arrhythmia||Yes|
|* Contains propylene glycol|
Implantation of the vagus nerve stimulator (VNS) can be more anatomically complex in patients with implanted defibrillators and pacemakers, but it is not contraindicated. Vagus nerve stimulation has rarely been associated with bradycardia or asystole on initiation of programming.57 Little information has been accumulated about the potential risk of VNS in patients with pre-existing bradycardia or conduction delays. VNS can have minimal effects on heart rhythm or heart period variability.58
The ketogenic diet has been associated with not only abnormal lipid profiles but also prolongation of the QT interval and dilated cardiomyopathy.59
Adrenocorticotropic hormone (ACTH), used to treat some difficult-to-treat childhood epilepsies, may produce hypertension and even ultimately hypertrophic cardiomyopathy.60
Electrical stimulation of the insular region prior to surgical resection causes lateralized cardiac chronotropic effects.61
Reviewed and revised February 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2014 Epilepsy.com. All rights reserved.